I have to say that I have the most fantastic GP doctor ever! He has been my doctor for about 5 years now, and I just adore him! I had called to get an appointment for my vaccinations (flu, pneumonia, etc) and because I had not seen him in over a year, they had me schedule a full physical review with him. Great idea, really. Anyhow, I was concerned about that inflammation (sort of a big cushy soft spot) right below my knees. It sort of started about 4 to 5 months ago, and at the time I thought it was a part of the battle I was having with the RA which had resurfaced after my urologist had prescribed Bactrim (sulfa drugs are not recommended if you have RA...I did not know, he did not know, the drug nearly killed me and my RA flares started up) and then a few weeks later with Potassium Citrate megadoses (that does not play well with tetracycline drugs...so again, two steps forward, three steps back!). Anyhow, it was a tough time returning to normalcy. At some point during that time I noticed that the area below my knees, especially my right knee, was sorta puffy, swollen, mushy, but not painful like RA. When I saw my Rheumatologist last month I asked him if he thought that was an RA symptom, or maybe Osteoarthritis? He said he could not tell, but suggested I wait until my next visit in 4 months, and if still problematic, we would do X-rays. The only time the knees bothered me was at nite, when they burned a bit. Anyhow, my regular GP poked and prodded and told me that the TENDON that runs down from the kneecap to the bone below had been stretched or damaged, and this swelling was a result. (I asked him because I was planning to join a gym and start working out to try to lose some weight). He said this was more common in young kids, not someone my age, and the only thing I could do was to NOT exercise (including the weekend 3.5 mile walk that I try to do with friends at least 3 weekends per month) for a month, to let it heal. After leaving, I remembered that I had tripped and fallen in August, and it was my RIGHT leg that had gone over the edge of the sidewalk and twisted, but I had fallen on my LEFT knee.....but quite likely I twisted my right knee in the event. So that probably is what caused this issue. Relief that it is not RA. Being OLD means that it takes longer to heal, but at least I know that it WILL heal, eventually. Love my doctor...he is just so good at really diagnosing things. (Wish he had been around when I was battling Giardia. Unfortunately, it was not until I had found out what the issue was that he became my new doctor, when my previous GP decided to focus on surgery). So, no issues with the knees and RA. Also had him check my ears. Whatever is causing the buzzing/plugged up feeling is down in the tubes. He recommended Mucinex to see if that would dislodge it. The issue is NOT caused by the antibiotics.
I am on the last week of Vibramycin, then will do the Minocin (will start with the Ranbaxy Minocycline and hope that it works) for December. Will let you know the results, as always.
Hope everyone had a wonderful Thanksgiving. Keep up the positive attitude...that is part of the way to get to remission!
Tuesday, November 6, 2012
The heavy doses of Minocin that I was taking created a slight allergic response (buzzing in the ears) so I switched to VIBRAMYCIN 100 mg capsules in Mid October. Have used those just 100 mg on M W F, and am no longer experiencing buzzing in the ears, and have stayed in remission. All vestiges of the RA flares have disappeared, there are no pains anywhere. I still have that swelling below my knees, which still occasionally sort of burns a bit, but does not cause the aches normally associated with a flare-up from RA. Because the Ranbaxy minocycline capsules seemed to work as well as the brand Minocin, I will continue testing those. I am going to be alternating between Minocin and Vibramycin on a monthly basis as long as I remain in remission. Same dosage for each, 100 mg capsule on M W F. The Vibramycin has proven to be a good "maintenance" drug. However, in the past I noticed that prolonged (many months) use of Vibramycin sort of caused me to feel depressed and lethargic. Hence, definitely best to alternate the drugs. Good news seems boring...but I have to tell you, it was a huge relief to finally get back into remission where I felt completely "normal" and pain free, at all times. I am back to eating whatever I want (tho I stay away from Citrus fruit, which seems to rapidly exacerbate flare-ups). Hoping this will continue for many more years. It has now been over six years since I was diagnosed with RA, and I just feel so very fortunate that we have the internet for research, and that SERENDIPITY struck just as I was looking up this horrid disease that had been diagnosed. I wish I knew who those people were whose input on the Yahoo groups for Rheumatoid Arthritis changed my LIFE!!! First, pointing me to The Roadback Foundation website, and Henry Scammel's book (I LOVE THAT MAN!!), then the person who talked about the link between LEAKY GUT syndrome and RA...which was the exact cause of my RA!! His discussions of natural cures for possible gut infestation WORKED and I got rid of the Giardia that had been ravaging my intestines for a full year (and yes, I had seen at least three doctors about it, and had lab tests, all negative, but they never tested for GIARDIA). Anyhow, water under the bridge, permanent intestinal wall damage, (somewhat helped by probiotics, but very badly scarred permanently). So the fight against RA is a lifetime fight for me. I only hope and pray that the damage this disease has done to my INSIDES....heart and lungs, etc. ....is comparable to what it has done to my joints. Slight damage, but stopped by the antibiotic protocol from progressing. No way to know, really. Blood tests all are excellent, but they would not show lesions on the heart or lungs. For now, I am looking forward to living many more decades and living a full and pain-free life.